Hail, Barnes
- When
- July 7, 11:46 PM CST
- Where
- Barnes County, 0.84 mi NW of Litchville
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.660, -98.190
A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area. Eventually the main bowing segment tracked through Griggs and Steele counties before weakening. North of the main bowing segment, strong winds also tracked through portions of Benson and Ramsey counties. After 3 am CDT, a second bowing line of storms took shape over Richland County, North Dakota, which tracked through Otter Tail County, Minnesota. This segment also produced very strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 10:39 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1139 PM CDT Tue Jul 7 2020 .UPDATE... Issued at 1138 PM CDT Tue Jul 7 2020 Watch will be issued shortly...all other parameters on track. UPDATE Issued at 906 PM CDT Tue Jul 7 2020 Severe thunderstorm watches have been issued for areas just to the west of this FA. Expect if current trends continue, this FA will be included in one by late evening. At this point, think that strong wind gusts will still be the main impact. Using a raw timing tool on the line of current storms, they should reach our western FA by midnight to 2 am. So forecast remains on track at this point. UPDATE Issued at 706 PM CDT Tue Jul 7 2020 The complex of storms we are watching for our area overnight has already gotten going over eastern Montana, where a severe thunderstorm watch was issued earlier. There have already been several strong wind gusts associated with those storms. They still have some area to go yet in eastern Montana before they get into western North Dakota, so it is still looking like midnight or later for a start time in our western FA. Components all still appear to be on track for a line of storms to move through the FA overnight, with severe straight line winds likely the main impact. These storms should be fast movers, so do not think flooding will be a big issue, but there are susceptible areas. Now is the time to prepare, secure any loose outdoor property, and have a safety plan in place in case a warning is issued. && .SHORT TERM...(This evening through Wednesday night) Issued at 306 PM CDT Tue Jul 7 2020 Clear skies prevail this afternoon with quiet weather expected through early this evening. Our primary concern revolves around severe thunderstorms that are expected to move through the region tonight into Wednesday morning. An upper trough, and associated cold front, is currently working across the Pacific Northwest and into western Montana. Extending southward, is a negatively tilted extension of this trough and an associated LLJ forming in the 850 to 700 mb layer. This is set to strengthen as we head into the overnight hours as this system pushes eastward. In central and eastern ND, there will be modest instability waiting as CAPE will be in the 1500 to 2000 J/Kg range. The 850 to 700 jet is expected to increase, reaching into the 50 to 75 knot range. Low level shear will be upwards of 30 to 50 knots in the 0 to 1km and 0 to 3 km layer respectively. This will give us a rather high risk for significant wind gusts and brief QLCS tornadoes. Initially, we could see hail up to 2 inches as well, mainly for the Devils Lake Basin, Sheyenne Valley, and James Valley as supercells are possible. The axis will shift across the Devils Lake Basin, moving eastward into the Red River Valley and into west-central and northwest Minnesota during the early morning hours. Overall, the potential for widespread weather related impacts is high due to the possibility of significant wind gusts of 75 mph or greater along with isolated tornadoes and large hail. Heading into Wednesday, ongoing showers and storms continue eastward along the cold front. There remains some uncertainty regarding the forward progression of the front; however, the risk of severe thunderstorms remains in portions of west-central Minnesota during the afternoon and early evening period. .LONG TERM...(Thursday through Tuesday) Issued at 306 PM CDT Tue Jul 7 2020 Little change in the extended from previous runs. Mainly zonal flow is in place over the Northern Plains...with a series of short waves propagating through the flow triggering isolated to scattered thunderstorms. Otherwise...expect temperatures to be near seasonal norms. By late Sunday...ensemble guidance hints at increased southwest flow aloft as an upper trof digs into the intermountain West...and the upper ridge begins a shift and amplification over the area. Expect a slight warming trend as thickness values increase and return flow draws warmer air over the region. Chances for isolated storm will continue through the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1138 PM CDT Tue Jul 7 2020 Pretty much kept with the timing from the 00z set of TAFs. Main impacts will be gusty winds with overnight storms. Best chance for any redevelopment Wednesday afternoon will be at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Lynch LONG TERM...Hopkins AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 PM CDT Tue Jul 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 338 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop or move into the area this evening and continue through the overnight hours. All hazards are expected, with risks for hail to 2 inches, wind gusts of 75 mph or greater, localized flash flooding and possibly a tornado. Main risk area is all of eastern North Dakota, the Red River valley and northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for severe thunderstorms exists Wednesday east of a Baudette to Detroit Lakes to Wahpeton line. Threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
1219 AM CDT Wed Jul 8 2020
NDZ028-038-039-049-052-053-080615-
Griggs ND-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
1219 AM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN GRIGGS...BARNES...NORTHWESTERN RICHLAND AND SARGENT COUNTIES
UNTIL 115 AM CDT...
At 1217 AM CDT, Doppler radar was tracking a strong thunderstorms
near Fort Ransom to near Valley City moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Valley City, Casselton, Lisbon, Enderlin, Gwinner, Milnor and Forman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.
LAT...LON 4605 9801 4663 9803 4663 9844 4752 9849
4728 9796 4724 9796 4724 9789 4687 9710
4598 9727
TIME...MOT...LOC 0517Z 209DEG 31KT 4648 9786
CJThe Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 05:46 UTC.
13 thunderstorm wind, 7 hail, 1 heavy rain. Local standard time, as filed.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a NDAWN mesonet sensor.
Large hail fell with very heavy rain.
The wind gust was measured by a NDAWN mesonet sensor.
Quarter to half dollar sized hail fell.
The wind gust was measured by a RWIS mesonet sensor along highway 2.
The wind gust was measured at the Devils Lake airport.
The wind gust was measured at the Cooperstown airport.
The wind gust was measured by a RWIS mesonet sensor.
Small branches were blown down as well.
Several 3 to 5 inch diameter branches were blown down.
Several large branches were blown down at a farmstead.
A few 4 to 6 inch diameter branches were blown down in shelterbelts between mile points 39 and 42.
Several 3 to 5 inch diameter branches were blown down around town.
Street flooding occurred in south Fargo. The water was 6 to 8 inches deep at the intersection of 32nd avenue and 32nd street south.
Widespread power outages occurred around Wahpeton, where quite a bit of tree damage was reported.
A squall with embedded microburst moved across the Fairmount area, snapping large branches and smaller trees at numerous rural properties and in the town itself. The overhead doors were blown in on a few garages and an industrial building. A fertilizer plant had a large north-facing overhead door blown in and a section of its northeast side wall blown out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 898417, 898418, 898419, 898420, 898421, 898422, 898423, 898424, 898425, 898426, 898427, 898428, 898429, 898430, 898431, 898432, 898433, 898434, 898435, 898437, 898436.